Alert archive / Pennsylvania / Winter Weather Advisories in 2017
Winter Weather Advisory 14, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Nov 12, 2017, 8:03 PM EST for 5 counties in Pennsylvania; Hunterdon County, Warren County, New Jersey. It took effect at Nov 13, 2017, 3:00 AM EST. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2017, 8:03 PM EST (01:03 UTC)
- In effect from
- Nov 13, 2017, 3:00 AM EST
- Expired
- Nov 13, 2017, 5:01 AM EST
- In force
- 2 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Hunterdon County, NJ, Warren County, NJ, Berks County, PA, Bucks County, PA, Lehigh County, PA, Montgomery County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 101 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938 WWUS41 KPHI 130103 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 803 PM EST Sun Nov 12 2017 NJZ007-009-PAZ060>062-103-105-131300- /O.NEW.KPHI.WW.Y.0001.171113T0800Z-171113T1300Z/ Warren-Hunterdon-Berks-Lehigh-Northampton-Western Montgomery- Upper Bucks- Including the cities of Washington, Flemington, Reading, Allentown, Bethlehem, Easton, Collegeville, Pottstown, Chalfont, and Perkasie 803 PM EST Sun Nov 12 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 8 AM EST MONDAY... * WHAT...A period of a wintry mix, including light freezing rain is expected, including during the morning commute on Monday. Little accumulation is expected, but a glaze of ice may occur, especially on bridges and overpasses. * WHERE...Portions of northwest New Jersey and eastern Pennsylvania. * WHEN...From 3 AM to 8 AM EST Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow...sleet...or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 511. $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
2 follow-up statements
979 WWUS41 KPHI 130757 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 257 AM EST Mon Nov 13 2017 NJZ007-009-PAZ060>062-103-105-131300- /O.CON.KPHI.WW.Y.0001.171113T0800Z-171113T1300Z/ Warren-Hunterdon-Berks-Lehigh-Northampton-Western Montgomery- Upper Bucks- Including the cities of Washington, Flemington, Reading, Allentown, Bethlehem, Easton, Collegeville, Pottstown, Chalfont, and Perkasie 257 AM EST Mon Nov 13 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...Some light mixed precipitation may occur early this morning, including the chance for pockets of light freezing rain. Little to no accumulation is expected, however if pockets of freezing rain occurs then a light glaze of ice may result especially on elevated surfaces such as bridges and overpasses. * WHERE...Portions of northwestern New Jersey and eastern Pennsylvania. * WHEN...Through 8 AM Monday affecting the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow...sleet...or freezing rain can cause some travel difficulties. Be prepared for possible slippery spots and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 511. $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
332 WWUS41 KPHI 131001 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 501 AM EST Mon Nov 13 2017 NJZ007-009-PAZ060>062-103-105-131115- /O.CAN.KPHI.WW.Y.0001.000000T0000Z-171113T1300Z/ Warren-Hunterdon-Berks-Lehigh-Northampton-Western Montgomery- Upper Bucks- Including the cities of Washington, Flemington, Reading, Allentown, Bethlehem, Easton, Collegeville, Pottstown, Chalfont, and Perkasie 501 AM EST Mon Nov 13 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... There is no threat of freezing rain and the advisory has been cancelled. $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Nov 12, 3:43 PM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Nov 12, 3:43 PM EST, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 343 PM EST Sun Nov 12 2017 .SYNOPSIS... Low pressure traversing our region overnight will redevelop east of the middle Atlantic coast on Monday, and continue moving out to sea. A sprawling area of high pressure across the Mississippi Valley will gradually settle across our area through midweek. A fast moving cold front will move through our region on Thursday, followed by a brief Canadian high pressure system on Friday. A Strong low pressure over the Great Lakes will lead to warm and cold frontal passages Saturday into Sunday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Tonight's forecast is quite the challenge. A vort max will be progressing through the Appalachians/Mid-Atlantic overnight. Though its progression is rapid and its initial strength not particularly intense, there will be stout large-scale lift downstream of it, aided by substantial differential cyclonic vorticity advection and improving jet dynamics via a departing 250-mb jet streak. The NAM continues to waffle with the precipitation breaking out in association with this system, with the 12Z run noticeably more aggressive in generating precipitation, especially south of I-78. Consensus of the high-resolution guidance indicates the NAM is probably too aggressive again (compared to, e.g., most of the convective-allowing WRF simulations); however, the latest HRRR/RAP are suggestive of more of a compromise solution, in which measurable precipitation occurs in much of the area. The QPF in the grids remains slightly on the dry side of consensus, as I suspect the near- surface dry air will be difficult to overcome initially. Nevertheless, I raised QPF late tonight in much of the area, especially south of I-76. It still remains a question mark whether measurable precipitation falls in the southern Poconos and immediate vicinity. Unfortunately, temperatures and precipitation type during onset remain big challenges as well. Model soundings overnight are a mixed bag, with the NAM/NAM Nest strongly suggestive of a period of freezing rain (albeit very light) in the Lehigh Valley and adjacent northwest New Jersey followed by rain as near-surface temperatures warm after sunrise. The RAP and HRRR indicate more potential for either rain or snow (little evidence of a warm layer above any sub- freezing layer near the surface). Other guidance suggests temperatures may be too warm at the onset for anything other than rain. Clearly, a challenging forecast... The good news is that any precipitation here is expected to be light and ground temperatures are warm enough so that accumulations of freezing/frozen precipitation would be minimized anyway. Nevertheless, feel the threat is big enough here for mention in the HWO and a special weather statement. Confidence in precip occurring and in freezing rain occurring should precip commence in these areas is too low for issuance of a winter weather advisory. Moreover, QPF is too low for a winter weather advisory issuance where snow is the dominant type. Nevertheless, this will be closely monitored this evening, and if the threat appears to be higher than current thinking, an advisory may be required. Regarding temperatures, there is considerable disagreement with hourly temperatures this evening and overnight. The reason is the influence of variable cloud cover, with the relatively clear area over southeast PA and northern/central NJ diminishing during the evening as thicker clouds move in from the west. As always, timing is everything. If the clouds move in fast, do not see much of a fall in temperatures, and this goes against much of the guidance, especially north of I-78. However, should there be a mostly cloud- free period (most likely south of I-78), temperatures will crash early and then flatline or slowly increase thereafter. Expect considerable adjustments to the temp forecast with time this evening, and these adjustments have obvious implications on precip type if/when that begins later tonight. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Precipitation should quickly become all rain by early to mid morning and should be on the decline anyway in the northwest CWA (where type would be the biggest issue anyway). Again, trend was a little upward with QPF between the 06Z and 12Z model runs, with amounts generally around a quarter inch in the southern/southeast CWA gradually tapering to around a tenth of an inch near the I-95 corridor and trace amounts northwest of the Fall Line. Confidence in amounts is slightly below average given remaining variability in the guidance, with the HRRR/RAP suggesting that amounts may need to be raised a little, especially south of the Mason-Dixon Line, should current trends continue. Rain should move out by afternoon from southwest to northeast, with skies likely rapidly scattering out as upstream descent reaches the area. Winds will be light through the day but will likely transition more to northwest by afternoon as weak dry/cold advection begins. Temperatures were a blend of ECS/MAV/MET MOS and continuity with some input from higher-resolution 2-m temperatures given expected effects from precipitation processes early in the day. Forecast temperatures may be on the warm side if sky cover does not diminish as rapidly during the afternoon (and if precipitation lingers longer than forecast). && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Fair weather Monday night through Wednesday. A warm/cold front combo leads to a chance of light precip Wednesday evening into Thursday. A strong system moving thru the Great Lakes may bring more substantial precip across the region next weekend. A shortwave moves through the region Tuesday, with some increase in clouds, but too dry for precip. Increasing cloudiness on Wednesday will be associated with a warm front, but expect precip to hold off until at least the evening hours. Temperatures both days averaging ~3 degrees below normal. Wednesday night into Thursday...Although the warm front is expected to make it through most of the area, warm air advection is weak, and model soundings support some of the precip beginning as snow, mainly across the higher terrain of the southern Poconos (eastern PA & NJ). The precipitation is light and surface temps are above freezing, so little, if any, accumulation before changing over to rain showers. Elsewhere, rain showers, with highest PoPs (chance) to the northwest of the NJ Turnpike/I-95. Saturday into Sunday...Strong low pressure moving through the Great Lakes will lead to a cold frontal passage. Still considerable model uncertainty regarding the cold frontal passage timing, with chance of precip thus in a broad time frame ranging from Saturday morning into Sunday night. A period of heavy rainfall is also possible, but it's too early to pinpoint where that occurs. A couple possibilities include northwest of the fall line (dry slot working in southeast) and closer to the New Jersey coast (robust low-level jet). In any event, at least one inch of rainfall is possible across portions of the area. This system has a strong wind field, with CIPS analogs indicating some potential for advisory-level wind gusts. Will also need to watch any convection that develops as well given this wind field, although this will hinge on available instability. Temperatures will also be well above normal, with the upper end of the ensemble range indicating the potential for mid-60s on Saturday, still well shy (>5 degrees) of daily record highs. Looking ahead to Sunday, a gradual drying trend with a much colder airmass advecting into the area. Forecast high temperatures are from the mid-30s to mid-40s. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. This afternoon...VFR with light and variable winds. Tonight...Increasing cloudiness. CIGs should lower through the night, possibly becoming MVFR after 06Z. Showers will spread from southwest to northeast late tonight, with diminishing chances northwest of I-95. Temperatures may be cold enough for light freezing drizzle/rain or snow/flurries should precip occur at KRDG/KABE. For now, confidence in any precipitation is too low for mention. For PHL/PNE/TTN, rain chances are somewhat higher, but confidence in timing/duration is low. For ILG/ACY/MIV, rain chances are high enough for prevailing mention generally after 09Z-11Z. Light/variable winds becoming northeast under 10 kts. Monday...Sub-VFR conditions are probable during at least the morning hours before gradual improvement from west to east during the afternoon. Rain should move offshore by afternoon, with most likely impacts during the morning south/east of I-95. Winds becoming north or northwest 5 to 10 kts, possibly a little stronger by late afternoon. OUTLOOK... There is potential for MVFR ceilings to work in off the Atlantic Ocean Tue night into Wed, with primary impacts at ACY and MIV. Brief MVFR is possible in -SHRA, mainly at ABE and RDG, Wed night into early Thu morning. Otherwise, VFR elsewhere through the period. Northwest winds may gust up to around 25 kts Thu afternoon and evening. && .MARINE... Winds and seas are expected to stay below small craft advisory criteria tonight and tomorrow. Winds will be light and variable until late tonight/early Monday morning, when northeasterly winds 10 to 15 KT with gusts around 20 KT will be possible. Rain is also expected through this time period, but visibility should not be significantly impacted. OUTLOOK... Tuesday and Wednesday...Winds and seas will increase, mainly just east of the coastal waters, per deterministic and probabilistic guidance. But, will have to watch if borderline SCA-level winds (northerly) and seas make it into the outer coastal waters, mainly Tue afternoon into early Wed morning. Thursday into Friday...A cold frontal passage on Thursday will likely lead to SCA-level winds and seas during this time frame. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Franck Near Term...CMS Short Term...CMS Long Term...Franck Aviation...CMS/Franck Marine...CMS/Franck
Hazardous weather outlook, Nov 12, 3:43 PM EST, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 343 PM EST Sun Nov 12 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-102- 132045- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Salem- Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic- Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia-Eastern Chester- 343 PM EST Sun Nov 12 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-132045- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 343 PM EST Sun Nov 12 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ001-007>010-012-015-PAZ054-055-060>062-101-103>106-132045- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon- Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 343 PM EST Sun Nov 12 2017 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. A light wintry mix tonight may result in slippery travel for the Monday morning commute. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 12, 3:51 PM EST, 4 hours 12 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 351 PM EST Sun Nov 12 2017 NJZ001-007>010-012-015-PAZ054-055-060>062-101-103>106-130300- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon- Monroe-Berks-Lehigh-Northampton-Western Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- Including the cities of Newton, Washington, Morristown, Flemington, Somerville, New Brunswick, Trenton, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Easton, Honey Brook, Oxford, Collegeville, Pottstown, Norristown, Lansdale, Chalfont, Perkasie, Morrisville, and Doylestown 351 PM EST Sun Nov 12 2017 ...Light Wintry Mix Possible Late Tonight... A light wintry mix of precipitation is possible late tonight into early Monday morning across portions of southeastern Pennsylvania and northwestern New Jersey. If the precipitation moves in before day break, slippery conditions could develop leading to hazardous driving conditions for the Monday morning commute. If confidence increases, a winter weather advisory may be issued. SFJ
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 12:29 PM EST | Small Craft Advisory | PHI | 9 hr |
Nearby
Winter Weather Advisories in Pennsylvania, 2017Winter Weather Advisories in New Jersey, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.